I have lung damage from esophageal cancer surgery and radiation so now I have asthma and bronchiectasis. I am on Forotamol ?? and Asmanex inhaler. Since starting the nebs, I have had muscle cramps in places where I did not know you could have them. Ankles, ribs and last night in my back of my head down my neck and back. All I have to do is get up or sit down and my toes, feet, ankles start to cramp up. I am taking some calcium but this is happening 10-15 xs a day. Does anyone have this experience and found some help. I just saw my lung dr and she mentioned maybe quinine but didn't get into it because I was having a lot of other problems. Any help or advice would be appreciated. Thanks in advance,
From my understanding, albuterol, at least in high doses, can cause a depletion of potassium, which can cause muscle cramps. I don't know how much albuterol you are taking, if that could be the cause, but it seems like there might be a correlation since you experienced the cramps when taking it. It's at least worth looking into, since muscle cramps can be very painful! I didn't know you could get cramps in the muscles you have described, either. I hope you are feeling better by now, as it has been a couple of weeks since you originally posted.
The Following User Says Thank You to alpinemeadow For This Useful Post: donna70 (01-10-2011)
I am on a different med with albuterol in it must be less than the first because my muscle cramps have gone down to just several times a week instead of 3/4xs a day. Thanks for your response. I actually herniated a disk in my neck with that one cramp in the back of my head. Surviving esophageal cancer but learning to survive chronic lung disease, still consider myself lucky. thanks again.
You need to get off the Albuterol and forget the Quinne, it has been taken off the market. Get your self on Inhalers, I take ProAir & Flovent. Flovent is very good. When you first start using it take it 3 times a day then after 2 days go down to twice a day and keep using it. You will better in a few days.
Cyclobenzaprine is good to use when your on Albuteral, it's the genric for Flexeral and if you take 20 mgs twice a day it will cut back on the cramps. Someone also told me to put a bar of soap any kind in the sheets when you sleep and it does work. It might sound like an old wifes tale but it really does cut back on the cramps.
I need my nebulizer once or twice a yr, I use it with Albuterol, Atrovent & Saline and after a week or so I get cramps, the soap and Cyclobenzaprine help a lot. But after being on the machine for 2 weeks I get bad cramps like you, then I switch to the Flovent & I feel better & life is good.